Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Columbia, SC

April 11, 2009Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 11, 2009, 12:54 AM EDT for Burke County, Georgia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2009, 12:54 AM EDT (04:54 UTC)
Expired
Apr 11, 2009, 1:45 AM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 9:24 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 110454
SVRCAE
GAC033-110545-
/O.NEW.KCAE.SV.W.0025.090411T0454Z-090411T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 AM EDT SAT APR 11 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 145 AM EDT

* AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF WAYNESBORO...AND MOVING EAST AT 45 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR EAST
CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3293 8227 3310 8228 3321 8224 3324 8204
      3323 8196 3326 8192 3326 8189 3313 8172
      3291 8175 3291 8178 3294 8186 3291 8194
      3291 8208 3288 8212
TIME...MOT...LOC 0454Z 260DEG 38KT 3310 8224

$$

LCV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:22 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Apr 10, 7:22 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI APR 10 2009

.SYNOPSIS...
LOW PRESSURE MARCHING ACROSS THE CENTRAL MISSISSIPPI VALLEY WILL
PUSH A COLD FRONT ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THIS EVENING INTO THE
OVERNIGHT HOURS...WITH THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS. ON
SATURDAY THE LOW WILL MOVE EAST OF THE REGION WITH HIGH PRESSURE
BUILDING IN FOR SATURDAY THROUGH SUNDAY. THE NEXT LOW PRESSURE
WILL ARRIVE EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY SHOWING CONVECTION MOVING NORTHEAST ACROSS THE
UPSTATE. EXPECT THE BULK OF THIS ACTIVITY TO REMAIN NORTHWEST OF
THE MIDLANDS THIS AFTERNOON. AIRMASS STILL STABLE ACROSS THE AREA
BUT EXPECT INCREASING INSTABILITY TO DEVELOP LATER THIS AFTERNOON.
DEGREE OF MOISTURE ADVECTION INTO THE REGION APPEARS TO BE A
POSSIBLE LIMITING FACTOR FOR SEVERE THUNDERSTORMS. BEST MOISTURE
ADVECTION AHEAD OF APPROACHING COLD FRONT MAY REMAIN WEST OF THE
AREA. DEEP LAYER SHEAR ALREADY DEVELOPING ACROSS THE AREA. MAIN
SEVERE WEATHER THREAT DURING THE EVENING PERIOD AND POSSIBLY INTO
THE EARLY MORNING HOURS ON SATURDAY. WILL KEEP CHANCE POPS FOR THE
REST OF THE AFTERNOON...INCREASING TO HIGH CHANCE/LIKELY FOR THE
EVENING...AND BACK TO CHANCE POPS 06Z-10Z. LAKE WIND ADVISORY WILL
REMAIN IN EFFECT UNTIL 6 AM SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH THE WESTERN MIDLANDS AROUND MIDNIGHT
AND PUSH OFFSHORE BY AROUND 12Z. HIGH PRESSURE WILL BUILD IN SATURDAY
AFTERNOON AND EVENING. SUNDAY AND SUNDAY NIGHT WILL BE DOMINATED
BY HIGH PRESSURE ALTHOUGH THE PRESSURE GRADIENT OVER THE REGION
WILL KEEP THE WINDS IN THE 10 TO 15 MPH RANGE AND SLIGHTLY HIGHER
OVER AREA LAKES. MAINLY NEUTRAL OR WEAK CAA SATURDAY BEHIND THE
FRONT SO EXPECT MAX TEMPS TO RANGE FROM THE MID TO UPPER 70S MOST
LOCATIONS. SLIGHTLY COOLER TEMPS SUNDAY WITH WEAK CAA AS HIGH
PRESSURE BUILDS IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PATTERN TO REMAIN ACTIVE FOR THE LONG TERM WITH THE NEXT SYSTEMS
MOVING THROUGH THE REGION ON MONDAY/MONDAY NIGHT AND LATE THURSDAY
INTO FRIDAY. MODELS REMAIN IN GOOD AGREEMENT WITH DIFFERENCES IN
TIMING AND TRACK AT THE END OF THE PERIOD. AS SUCH FEW CHANGES
MADE TO THE LONG TERM FORECAST...MAIN CHANGES TO ADJUST SKY COVER
AND TEMPERATURES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE UPSTATE OF SOUTH
CAROLINA AT 23Z. EXPECT BULK OF THESE STORMS TO REMAIN TO THE NORTH
AND WEST OF TAF SITES. MAINLY MID LEVEL CEILINGS THROUGH THE EARLY
EVENING PERIOD. GUSTY WINDS 20 TO 25 KTS WILL CONTINUE FROM THE
SOUTH-SOUTHWEST. COLD FRONT APPROACHING THE REGION AFTER MIDNIGHT.
SQUALL LINE POSSIBLE AHEAD OF FRONT MAINLY FROM 01Z TO 08Z.
CEILINGS/VSBY MAY BE REDUCED BRIEFLY TO MVFR IN THUNDERSTORMS.
EXPECT FRONTAL PASSAGE BEFORE 12Z WITH VFR CONDITIONS FROM 10Z UNTIL
THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...NEXT LOW PRESSURE SYSTEM AFFECTING THE
REGION MONDAY INTO TUESDAY, BRINGING A CHANCE OF CIGS/VSBY
RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR GAZ040-063>065-
     077.

&&

AVIATION...10
Hazardous weather outlook, Apr 10, 9:34 PM EDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
934 PM EDT FRI APR 10 2009

GAZ077-SCZ015-016-022-027>031-035>038-041-110930-
BURKE-LANCASTER-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
934 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...TORNADO WATCH 136 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-SCZ018-020-021-025-026-110930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
934 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...TORNADO WATCH 135 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 10, 11:50 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1150 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FUNNEL CLOUD     AIKEN                   33.54N 81.73W
04/10/2009                   AIKEN              SC   PUBLIC

&&

KILMER
Local storm report, Apr 11, 12:03 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1203 AM EDT SAT APR 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 NNW WAYNESBORO        33.12N 82.03W
04/10/2009                   BURKE              GA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN NEAR HWY 25 AND COHEN ROAD. POSSIBLE
            TORNADO.

&&

KILMER
Local storm report, Apr 11, 12:05 AM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1205 AM EDT SAT APR 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     7 S KEYSVILLE           33.14N 82.22W
04/10/2009                   BURKE              GA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG ROUTE 305. POSSIBLE TORNADO.

&&

KILMER
Local storm report, Apr 11, 12:19 AM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1219 AM EDT SAT APR 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     7 S KEYSVILLE           33.13N 82.23W
04/10/2009                   BURKE              GA   AMATEUR RADIO

            TREE DOWN BLOCKING WILLIAM TINDLEY ROAD IN BURKE COUNTY
            NEAR SAINT CLAIRE.

&&

TTH
Local storm report, Apr 11, 12:34 AM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1234 AM EDT SAT APR 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     TSTM WND DMG     2 S NEW ELLENTON        33.39N 81.69W
04/10/2009                   AIKEN              SC   AMATEUR RADIO

            TREES AND POWER LINES DOWN 2 MILES SOUTH OF NEW ELLENTON
            IN AIKEN COUNTY. DAMAGE TO HOUSES. TREE ON HOUSE WITH
            CHILD TRAPPED INSIDE.

&&

TTH
Local storm report, Apr 11, 12:54 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1254 AM EDT SAT APR 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     TSTM WND DMG     5 W AUGUSTA             33.46N 82.08W
04/10/2009                   RICHMOND           GA   AMATEUR RADIO

            POSSIBLE TORNADO VICINITY OF BARTON CHAPEL ELEMENTARY
            SCHOOL ON BARTON CHAPEL RD IN RICHMOND COUNTY. STRUCTURAL
            DAMAGE. POWER LINES DOWN. METAL ROOFIING MATERIAL TWISTED
            IN TREES. INJURED PEOPLE BEING TREATED ON THE SCENE.
            POSSIBLE TORNADO ON COLUMBIA COUNTY AND RICHMOND COUNTY
            LINE MOVING TOWARD MARTINEZ.

&&

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:29 PM EDTSevere Thunderstorm WarningCAELincoln46 min
Apr 10, 9:48 PM EDTSevere Thunderstorm WarningCAEColumbia, McDuffie, Richmond42 min
Apr 10, 10:30 PM EDTTornado WarningCAEColumbia, Richmond30 min
Apr 10, 11:05 PM EDTSevere Thunderstorm WarningCAEBurke40 min
Apr 10, 11:19 PM EDTTornado WarningCAEBurke56 min
Apr 10, 11:22 PM EDTAreal Flood AdvisoryCAEBurke, Richmond113 min
Apr 11, 12:19 AM EDTTornado WarningCAEBurke41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.